ADVERTISEMENT

Depakote and Agitation

I have been taking Depakote for only a short time now and have experienced a few of the side affects listed. Ever since I started taking Depakote I have been really tense, agitated and short tempered. I don't recall my doctor listing this as a normal possible side affect, and haven't really found much info on it being a side affect of the drug. I was wondering if anyone else has experienced this same problem. Not sure if its from the meds, or if its just me trying to deal with all the new stressors in my life. I would appreciate any input. Thanks.

Comments

Re: Depakote and Agitation

Yes, it appears that depakote can cause agitation in some people.  I just read an article at http://neuro.psychiatryonline.org/cgi/content/full/13/4/528  titled "Agitation as a Paradoxical Effect of Divalproex Sodium: A Case Report". 

 I am researching the issue myself as I have a brother, 52 years old now, who was put on depakote 25 years ago.  He was placed on the medication for seizure control.  Previously he had also had manic episodes and was diagnosed as manic/depressive.  After being on the depakote for a year, he started hearing voices and talking to himself uncontrollably.  Unfortunately, he was kept on the depakote and was diagnosed as schizophrenic.  Placed on many medications after this he was never able to recover until now. 

In 2005 we took him to the Pfeiffer Treatment Center in the Chicago area and they put him on a massive supplement program.  We have been slowly reducing his medications over the past 5 years and he is now able to function enough to make his own food, take care of himself, go to the mental health clubhouse, go bowling, play games, etc. 

He is currently on 3 of the original 5 medications.  Two of these have been reduced to a third of what they were originally.  The depakote we dealt with last, as we thought it was necessary because of seizure issues, but after a recent EEG he was told that they don't see why he was ever on the medication at all.  He had only one seizure 25 years ago and another in 1998 when the depakote was removed.  However, at that time he was on a very high dosage of clozapine.

As we reduce the depakote now, we find that the clozapine level appears to go way up in him.  Clozapine is an anti-psychotic drug.  It may be that the seizure he had in 1998 when the depakote was withdrawn suddenly was not because he needed the depakote, but because the clozapine blood level went way up when the depakote was withdrawn.  Too high a level of clozapine causes seizures.

We have found through some experimentation that the depakote  causes my brother to talk to himself.  You can see this happening at whatever time of day the depakote is given to him.  We have moved this around to see this happen.  I believe that the clozapine is being used in his body to deal with whatever psychotic issue is being caused by the depakote.  As we withdraw the depakote, the clozapine blood level appears to go up.  My brother then gets very sedated, leans to one side, moves very slowly and drools.  We then have to lower the clozapine.  The first time around I think we were doing this too quickly and we have raised the depakote back up a little to go more slowly, but we appear to be getting there. 

The depakote was originally at 1500mg/day.  We were down to 250mg for about 6 weeks, no sign of a seizure anywhere, just a lot of drooling.  :)

We went back up to 750mg and are going to slowly work from there.

These drugs are a sad state of affairs.  My brother has made more progress on the vitamin program than with anything else.  I have seen miracles with the supplements.  Mainstream drug psychiatry is on its way out.

Yes, the depakote can cause agitation.